Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 39, NWS Huntsville, AL

April 3, 2015Madison County, Marshall County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 3, 2015, 8:29 PM CDT for Madison County, Marshall County, Morgan County, Alabama. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2015, 8:29 PM CDT (01:29 UTC)
Expired
Apr 3, 2015, 9:00 PM CDT
In force
31 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 8:50 PM CDTHAIL 1New Hope, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 6:48 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS54 KHUN 040129
SVRHUN
ALC089-095-103-040200-
/O.NEW.KHUN.SV.W.0039.150404T0129Z-150404T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
829 PM CDT FRI APR 3 2015

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
  SOUTHEASTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  CENTRAL MARSHALL COUNTY IN NORTHEASTERN ALABAMA...

* UNTIL 900 PM CDT

* AT 829 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM HUNTSVILLE TO NEAR PRICEVILLE...MOVING SOUTHEAST AT
  45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHERN HUNTSVILLE...GUNTERSVILLE...ARAB...REDSTONE ARSENAL...
  OWENS CROSS ROADS...GRANT...TRIANA...MORGAN CITY...SOMERVILLE AND
  UNION GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3430 8648 3431 8661 3457 8690 3458 8688
      3455 8679 3461 8678 3469 8656 3446 8608
      3443 8611 3441 8611 3426 8645
TIME...MOT...LOC 0129Z 316DEG 38KT 3469 8654 3454 8682 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

LN
2 follow-up statements
200 
WWUS54 KHUN 040139
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
839 PM CDT FRI APR 3 2015

ALC089-095-103-040200-
/O.CON.KHUN.SV.W.0039.000000T0000Z-150404T0200Z/
MADISON AL-MORGAN AL-MARSHALL AL-
839 PM CDT FRI APR 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN MADISON...EAST CENTRAL MORGAN AND CENTRAL MARSHALL
COUNTIES...

AT 839 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF OWENS CROSS ROADS TO NEAR
TRIANA...MOVING SOUTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...GUNTERSVILLE...ARAB...REDSTONE ARSENAL...OWENS
CROSS ROADS...GRANT...TRIANA...MORGAN CITY...UNION GROVE AND HEBRON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3430 8648 3431 8649 3455 8679 3458 8674
      3469 8656 3446 8608 3443 8611 3441 8611
      3426 8645
TIME...MOT...LOC 0139Z 316DEG 38KT 3466 8650 3451 8678 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

LN
615 
WWUS54 KHUN 040155 RRA
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 PM CDT FRI APR 3 2015

ALC089-095-103-040205-
/O.EXP.KHUN.SV.W.0039.000000T0000Z-150404T0200Z/
MADISON AL-MORGAN AL-MARSHALL AL-
855 PM CDT FRI APR 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MADISON...EAST
CENTRAL MORGAN AND CENTRAL MARSHALL COUNTIES WILL EXPIRE AT 900 PM
CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. AN ADDITIONAL 
SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SOUTHEASTERN MADISON 
COUNTY AND CONTINUING TO THE SOUTHEAST. 

LAT...LON 3430 8648 3431 8649 3455 8679 3458 8674
      3469 8656 3446 8608 3443 8611 3441 8611
      3426 8645
TIME...MOT...LOC 0154Z 316DEG 38KT 3466 8650 3451 8678 

$$

LN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:04 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 3, 7:04 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT FRI APR 3 2015

.MESOSCALE UPDATE...
SUPERCELL CONVECTION HAS TAKEN SHAPE ALONG THE BROKEN LINE FROM
SOUTHERN MIDDLE TN INTO NERN MS. CELLS ARE EXHIBITING MESOVORTICES IN
SRN TN WITH A SELY STORM MOTION ENHANCING SR-INFLOW. KHTX VWP IS
SHOWING A CURVED HODOGRAPH WITH 4-6KFT WINDS OF 40-50KT. 1KM SRH
VALUES OF 150-200 M2/S2 ARE NOTED IN SPC MESOANALYSIS ACROSS NERN AL
INTO TN ALONG THE CUMBERLAND PLATEAU. LINE IS MOVING INTO RELATIVE
INSTABILITY/ML CAPE AXIS IN NRN/NERN AL, SO EXPECT INTENSIFICATION,
AT LEAST TEMPORARILY, ALTHOUGH LOSS OF SOLAR HEATING MAY TEMPER THIS
TREND LATER THIS EVENING. AWAITING UAH SWIRLL BALLOON RELEASE TO
SUPPLEMENT 00Z RAOBS TO GET A BETTER HANDLE ON NEAR STORM
ENVIRONMENT. AN ISOLATED TORNADO REMAINS POSSIBLE, WITH A GREATER
RISK OF DAMAGING WINDS AND LARGE HAIL. THANKS TO SPC FOR COORDINATION
OF THE SVR TSTM WATCH.

KULA

&&

.AVIATION...
/ISSUED 648 PM CDT FRI APR 3 2015/
FOR 00Z TAFS...
AS OF 2340Z...A COLD FRONT WAS ENTERING THE FORECAST AREA. THE FRONT
WAS ACCOMPANIED WITH NUMEROUS SHOWERS/THUNDERSTORMS. SOME OF THE
STORMS COULD BECOME SEVERE...WITH WIND GUSTS OVER 50KT AND OR LARGE
HAIL. A THREAT OF SEVERE WEATHER WILL DIMINISH AS THE BOUNDARY PASSES
TO THE EAST. WSW WINDS EAST OF THE FRONT WILL BECOME NW 10G20KT...
THEN GRADUALLY DIMINISH TO AROUND 10KT AFTER MIDNIGHT. RAIN ACTIVITY
WILL END FROM WEST TO EAST AFTER MIDNIGHT. MVFR...AND SOMETIMES
LOWER CIG/VIS VALUES WILL BECOME VFR BEFORE DAYBREAK SAT.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 3, 5:36 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 PM CDT FRI APR 3 2015

ALZ001>010-016-TNZ076-096-097-041100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
536 PM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A RISK OF SEVERE THUNDERSTORMS STILL EXISTS THIS EVENING AS A COLD
FRONT DROPS SOUTHEAST THROUGH THE REGION. A BROKEN LINE OF
THUNDERSTORMS WILL MOVE BRISKLY THROUGH THE AREA AHEAD OF THE FRONT
PRODUCING STRONG TO SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN HAZARDS AT THIS TIME.

THE STORMS SHOULD AFFECT AREAS FROM SOUTHERN MIDDLE TENNESSEE INTO
NORTHWEST ALABAMA BETWEEN 6 PM AND 9 PM...AND THE REST OF NORTH
CENTRAL AND NORTHEAST ALABAMA BETWEEN 8 PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PATCHY FROST IS POSSIBLE ACROSS SOUTHERN MIDDLE TENNESSEE BY EARLY
SUNDAY MORNING.

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION LATE SUNDAY
NIGHT AND PERSIST EACH DAY NEXT WEEK AS A MORE ACTIVE WEATHER PATTERN
BECOMES ESTABLISHED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS EVENING.

In the hours before

Special weather statement, Apr 3, 6:36 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT FRI APR 3 2015

ALZ001-002-040015-
LAUDERDALE AL-COLBERT AL-
636 PM CDT FRI APR 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND CENTRAL
COLBERT COUNTIES UNTIL 715 PM CDT...

AT 635 PM CDT...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING STRONG
THUNDERSTORM NEAR CHEROKEE...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...KILLEN...
CHEROKEE...LEIGHTON...ST. FLORIAN...UNDERWOOD-PETERSVILLE AND CENTER
STAR.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3474 8799 3490 8798 3491 8745 3468 8747
TIME...MOT...LOC 2335Z 273DEG 31KT 3481 8790

SL.77
Special weather statement, Apr 3, 6:54 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
654 PM CDT FRI APR 3 2015

ALZ001-005-040045-
LAUDERDALE AL-LIMESTONE AL-
654 PM CDT FRI APR 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 745 PM CDT...

AT 654 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LEXINGTON...OR 18 MILES NORTHEAST OF FLORENCE...MOVING EAST AT 45
MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ELKMONT...ANDERSON...LESTER...CAIRO...WHITEHEAD...GOOD
SPRINGS...MT ROZELL...KINGTOWN AND LEGGTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3499 8693 3481 8704 3491 8754 3500 8754
TIME...MOT...LOC 2354Z 273DEG 40KT 3497 8743

SL.77
Local storm report, Apr 3, 7:31 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
731 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     LEXINGTON               34.97N 87.37W
04/03/2015                   LAUDERDALE         AL   EMERGENCY MNGR

            WO POWER POLES AND LARGE TREES DOWN IN LEXINGTON. TIME
            ESTIMATED BY RADAR.

&&

KULA
Local storm report, Apr 3, 8:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
812 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     3 SSE HARVEST           34.81N 86.72W
04/03/2015  E60 MPH          MADISON            AL   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUSTS.

&&

KULA
Local storm report, Apr 3, 8:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
814 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FUNNEL CLOUD     3 SSW HARVEST           34.82N 86.76W
04/03/2015                   MADISON            AL   NWS EMPLOYEE

            FUNNEL CLOUD OBSERVED FROM MADISON LOOKING NORTH TOWARD
            HARVEST.

&&

KULA
Local storm report, Apr 3, 8:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             HARVEST                 34.86N 86.75W
04/03/2015  E1.00 INCH       MADISON            AL   AMATEUR RADIO

&&

JCHACE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:11 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison34 min
Apr 3, 7:27 PM CDTTornado WarningHUNMadison33 min
Apr 3, 7:29 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison46 min
Apr 3, 7:41 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence34 min
Apr 3, 7:54 PM CDTTornado WarningHUNMadison36 min
Apr 3, 7:59 PM CDTSevere Thunderstorm WarningHUNJackson, Madison31 min
Apr 3, 8:20 PM CDTSevere Thunderstorm WarningHUNJackson, Madison40 min
Apr 3, 8:26 PM CDTTornado WarningHUNJackson34 min
Apr 3, 8:52 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson23 min
Apr 3, 8:52 PM CDTSevere Thunderstorm WarningHUNCullman53 min
Apr 3, 8:54 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall36 min
Apr 3, 9:10 PM CDTTornado WarningHUNDeKalb11 min
Apr 3, 9:26 PM CDTSevere Thunderstorm WarningHUNDeKalb34 min
Apr 3, 9:32 PM CDTTornado WarningHUNDeKalb28 min
Apr 3, 9:43 PM CDTTornado WarningHUNDeKalb12 min
Apr 4, 2:36 PM CDTFrost AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more16 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.